North Carolina, 2003

Flooding and Strong Wind in North Carolina, April 10, 2003

April 10, 2003 · NWS RNK · 8 events in 5 counties and zones

Strong non-thunderstorm winds combined with a saturated ground resulted in numerous trees being uprooted across Caswell, Rockingham, Surry, Stokes, and Yadkin Counties. Moderate to heavy rainfall occurred during the morning and afternoon hours on the 10th, resulting in small stream flooding and road closings in Stokes, Rockingham and Caswell Counties.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong non-thunderstorm winds combined with a saturated ground resulted in numerous trees being uprooted across Caswell, Rockingham, Surry, Stokes, and Yadkin Counties. Some trees fell on power lines, resulting in power outages.Moderate to heavy rainfall occurred during the morning and afternoon hours on the 10th, resulting in small stream flooding and road closings in Stokes, Rockingham and Caswell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 10, 2:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 10, 2:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 AM EDT THU APR 10 2003

UPPER LOW SEEN CUTTING OFF OVER THE SOUTHEAST WITH DEEP MOISTURE
BEHING DRAWN NORTHWESTWARD ACROSS THE MID/ATLANTIC AND CENTRAL
APPALACHIANS.  INITIALLY PRECIPITATION CONTINUES TO BE OF THE
SUPPORTED BY OVERRUNNING AND DYNAMICS...BUT AS THE EVENT TRANSITIONS
LATER TONIGHT AND COLD DOME SHRINKS WELL START TO SEE SOME UPSLOPE
INTO THE BLUE RIDGE.  EXPECTING RAINFALL TO BE HEAVY AT TIMES
EXPECIALLY  THIS AFTERNOON AND TONIGHT WITH JET MAX ROUNDING THE
EAST SIDE OF THE UPPER LOW TOWARD THE CWA.  RAINFALL SHOULD END UP
BETWEEN 1 AND 2 INCHES...WITH UP TO 4 INCHES POSSIBLE ALONG THE BLUE
RIDGE IF UPSLOPE COMPONENT BECOMES DOMINANT THIS AFTERNOON AND
OVERNIGHT.  CERTAINLY PLENTY OF REASON THE CONTINUE FFA THROUGH THE
NIGHT.  AS THE UPPER LOW TRACKS TOWARD THE CWA H8 TEMPS COOL
CONSIDERABLY...BUT WITH A WARM LAYER ABOVE THAT STILL DIFFICULT TO
GET RID OF.  WILL MENTION SOME SNOW OVER THE HIGHER TERRAIN TONIGHT
ESPECIALLY NW NC MOUNTAINS WHERE THERE COULD BE AN INCH OR TO ABOVE
3500 FEET.  NOT MUCH CHANGE FOR FRIDAY...ALTHOUGH WITH TROPCIAL
CONNECTION CUTTOFF AND VERY CHILLY AIR ALOFT WELL LIKELY SEE THE
PRECIPITATION BECOME SHOWERY IN CHARACTORISTIC.  AGAIN SOME SNOW
OVER THE HIGHER TERRAIN.

FINALLY WE GET THE UPPER LOW TO DRIFT NORTHEAST AND TAKE MUCH OF ITS
MOISTURE WITH IT.  UNFORTUNATELY A BRISK NORTHWEST FLOW REMAINS
THROUGH SUNDAY WITH LOW LEVEL MOISTURE...SO WHILE TEMPS WILL RECOVER SOME
WITH SUNSHINE ESPECIALLY IN THE EAST WELL STILL BE ON THE COOL
SIDE.

FCSTID =    8
ROA   42  38  50  39 / 100 100  60  20
LYH   42  37  50  36 / 100 100  60  20
DAN   44  38  54  39 / 100 100  60  20
BLF   41  34  40  33 / 100  90  40  30
LWB   41  35  42  33 / 100  90  40  30
BCB   41  36  44  34 / 100 100  40  20
TNB   42  37  40  34 / 100  80  50  20

.RNK...
NC...FLOOD WATCH THROUGH TONIGHT FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH THROUGH TONIGHT FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>0
59.

WV...FLOOD WATCH THROUGH TONIGHT FOR ZONES WVZ042>045.
Hazardous weather outlook, Apr 10, 5:50 AM EST, 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT.  THIS WILL CONTINUE TO
CAUSE SMALL STREAMS AND CREEKS TO RISE...WITH SOME FLOODING
POSSIBLE.  MAIN STEM RIVERS HAVE BEGUN TO EXPERIENCE MINOR FLOODING
ON THE MID REACHES OF THE ROANOKE AND DAN RIVERS. A FLOOD WATCH IS
IN EFFECT THROUGH LATE TONIGHT ACROSS THE REGION.  PLEASE SEE
WBCFFARNK FOR ADDITIONAL INFORMATION AND WBCFLSRNK FOR RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...

PERIODS OF RAIN WILL CONTINUE INTO FRIDAY...INCREASING THE THREAT OF
FLOODING AND EXACERBATING ANY ONGOING FLOODING..

IN ADDITION...THE RAIN MAY CHANGE TO SNOW AT ELEVATIONS ABOVE 35OO
FEET ACROSS THE NORTHERN NORTH CAROLINA MOUNTAINS...AS WELL AS PARTS
OF SOUTHWEST VIRGINIA LATE THURSDAY INTO THURSDAY NIGHT. THIS COULD
RESULT IN SEVERAL INCHES OF SNOW ACROSS THE HIGHER RIDGES BY FRIDAY
MORNING. SEE WBCSPSRNK FOR ADDED DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF WIDESPREAD FLOODING DEVELOPS.

SPN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 3 flood. Local standard time, as filed.

Strong Wind, Surry

When
April 10, 6:00 AM EST to 11:00 AM EST
Where
Surry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Strong Wind, Stokes

When
April 10, 6:00 AM EST to 11:00 AM EST
Where
Stokes forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Strong Wind, Yadkin

When
April 10, 6:00 AM EST to 11:00 AM EST
Where
Yadkin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Strong Wind, Rockingham

When
April 10, 6:30 AM EST to 11:30 AM EST
Where
Rockingham forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Strong Wind, Caswell

When
April 10, 6:30 AM EST to 11:30 AM EST
Where
Caswell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Flood, Caswell

When
April 10, 2:00 PM EST to 6:00 PM EST
Where
Caswell forecast zone
Reported by
GOVT OFFICIAL
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Flood, Rockingham

When
April 10, 2:00 PM EST to 5:30 PM EST
Where
Rockingham forecast zone
Reported by
GOVT OFFICIAL
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Flood, Stokes

When
April 10, 2:00 PM EST to 5:30 PM EST
Where
Stokes forecast zone
Reported by
GOVT OFFICIAL
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352097, 5352098, 5352185, 5352099, 5352100, 5352182, 5352183, 5352184.